Rhode Island, 2017Tropical Storm and Strong Wind in Rhode Island, September 20 to 22, 2017
September 20 to 22, 2017 · NWS BOX · 2 events in 2 counties and zones
Jose formed over the Tropical Atlantic, moving west and growing to become a Major Hurricane. Jose passed north of the Leeward Islands, then turned on a northward path north of the Dominican Republic.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Jose formed over the Tropical Atlantic, moving west and growing to become a Major Hurricane. Jose passed north of the Leeward Islands, then turned on a northward path north of the Dominican Republic. As he moved north, Jose diminished to a Tropical Storm during Tuesday the 19th and then stalled about 150 miles southeast of Nantucket, Massachusetts. The storm then slowly drifted south by Friday the 22nd and started to dissipate.
Jose brought strong wind gusts to Rhode Island, primarily to the islands and south coast. Wind gusts reached 61 mph at Block Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 20, 9:08 AM EST, 10 minutes earlier.
Area forecast discussion, Sep 20, 9:08 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1008 AM EDT Wed Sep 20 2017
.SYNOPSIS...
Jose moves northeast today, then turns east and circles well
southeast of Nantucket tonight through Saturday. This may be close
enough to maintain rain and strong wind for a couple of days over
Southeast Mass, favoring Cape Cod and Islands as well as the
adjacent ocean waters. High pressure builds in from the Great
Lakes with dry weather early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 am update...
Weak convergence within a deep moisture plume continues to lead
to isolated SHRA and DZ across portions of E MA/RI this morning,
meanwhile the first in a series of direct rain bands from Jose
shifts over Nantucket and the outer arm of Cape Cod. While
guidance is still struggling with both of these features, will
maintain the current QPF until better agreement between guidance
is shown.
Otherwise, forecast is on track for the most part.
Previous discussion...
Tropical Storm Jose has turned northeast. The center will pass well
south and east of the 40N/70W benchmark today, slowing to a crawl
tonight.
Winds will increase today, especially along and southeast of the I-
95 corridor, with the strongest winds on Cape Cod and the Islands.
Speeds may reach Tropical Storm force on the Cape and Islands this
afternoon and evening. Data shows some low level mixing, with 30 to
35 knot winds in the layer. So we expect 30 to 35 knot gusts inland
and 35 to 40 knot gusts in Eastern Mass and parts of RI.
Rainfall has the potential to generate heavy downpours, especially
in Southeast Mass and RI. PW values are forecast to climb to around
2 inches, signaling a large amount of moisture available to
precipitate. Flash Flood Watch continues today across Cape and
Islands.
Offshore swell directed shoreward by Jose will maintain high surf to
the South Coast, while a persistent northeast wind will drive
water to shore from the Gulf of Maine. We are maintaining high
surf advisories along the shoreline that is not covered by
Tropical headlines.
Lower chance of showers in the CT Valley and other western areas.
Even so, the cloud shield is extensive enough to bring mainly cloudy
skies. We stayed close to guidance values for the max temps.
&&
.SHORT TERM /THURSDAY/...
Jose drifts offshore south and east of the benchmark. This will
be close enough to maintain the moist airmass and bring
lingering showers tonight and possibly Thursday. Total rainfall
has a potential of up to 3-5 inches on the Cape and Islands,
and less than an inch North and West of I-95. We will maintain
the Flash Flood Watch for the Cape and Islands.
Winds similar to today will linger through Thursday before
diminishing. Heavy surf and dangerous rip currents will also
continue through Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Gusty winds persist on Cape Cod and Islands Friday
* Dry and seasonable over weekend and early next week
* Monitor NHC forecasts as Maria heads through Caribbean
Medium range ensembles favor large scale pattern which features
building upper ridge from southern Plains to Great Lakes as mean
trough develops over western states. This will force Tropical
Storm Jose back to the south and southwest through weekend while
slowly decaying, favoring dry and warmer conditions in southern
New England as winds on Cape/Islands subside.
This pattern should remain in place for most of next week, which
has implications on track of Hurricane Maria. Latest NHC/WPC
guidance brings Maria northward but off East Coast, similar to
Jose, as upper ridge remains to our west. At this point Maria
bears watching, as we typically advise with tropical systems
approaching Bahamas, but for now we expect dry weather early
next week. That said, we could see increasing winds and building
swells again near South Coast by Tue or Wed.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Today...
Ceilings below 1000 feet from Worcester east, and 1000-2500 feet to
the west. Vsbys are generally 3-5 miles in Eastern Mass and 1-3
miles on Cape Cod and Islands due to rain and fog. Expect these low
conditions will continue through the day. Low level wind shear will
be generated by Tropical Storm Jose offshore with 2000 foot winds 50-
60 knots across the Cape and Islands.
Tonight...
Expect low cigs and vsbys to continue tonight in Eastern Mass, while
conditions improve to VFR in the west.
Thursday...
Gradual improvement in ceilings from west to east with areas off-
Cape becoming VFR by afternoon. Lingering MVFR cigs over Cape Cod
and Islands. North-northeast winds continue to gust near 20 knots
in the west, 20-30 knots in the central hills, and 30-40 knots in RI
and Eastern Mass.
KBOS TAF...High confidence in TAF trends, lower confidence in
timing. Sustained NNE winds around 20 knots, and gusts increasing to
20-30 knots.
KBDL TAF...High confidence in TAF trends, lower confidence in
timing.
Outlook /Thursday Night through Sunday/...
High confidence.
Thu night and Fri...Lingering MVFR ceilings in eastern MA,
otherwise VFR. N winds gusting to 25-35kt on Cape Cod/Islands.
Sat and Sun...VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Tropical Storm Jose passes southeast of the waters today, then
lingers well offshore through at least Thursday. This will allow
strong winds to linger over the waters through at least Thursday,
with gusts of 35-45 knots over most of the waters, with gusts 25-30
knots on Narragansett Bay and Mass Bay/Boston Harbor.
Building swells have already reached as high as 16 ft at buoy 44008
SE of Nantucket. Expect high swell will continue through
Thursday, especially over the waters with a southern exposure.
Showers and fog will also linger through Thursday, creating poor
vsbys.
Outlook /Thursday Night through Sunday/...
Moderate confidence.
N winds remain strong through Saturday morning, with gusts of
35-40kt on south coastal waters as Jose drifts S and away from
southern New England. Winds diminish further as high pressure
builds over region this weekend, but seas will take most of
weekend to subside on open south coastal waters.
&&
.TIDES/COASTAL FLOODING...
Main concern is for severe beach erosion along Nantucket's south
and east shores, south shore of Martha's Vineyard, and ocean-
facing shore of outer Cape, due to long duration of large waves
pounding the shore, which may persist into Friday.
Storm surge of around 2 ft on Nantucket late tonight and Thursday
should bring minor to perhaps moderate coastal flooding to
Nantucket Harbor. Minor coastal flooding is expected on
Martha's Vineyard with a storm surge of 1 to 2 ft, and also
along eastern MA coastline with less of a storm surge but
compensated by wave action with seas around 15 ft offshore.
North facing shore of Cape Cod (Bay Side, including Sandwich)
may see minor coastal flooding Thursday and Thursday night as a
result of strong northerly winds.
For RI South Coast, only splashover is expected at worst with
storm surge of around 1 ft.
Tropical Storm Warnings cover minor coastal flooding and high
surf for Cape Cod and Islands. Elsewhere, we will maintain
Coastal Flood Advisory for Plymouth County coastline where minor
coastal flooding should be more prevalent, and will keep High
Surf Advisory posted for entire E MA coastline.
&&
.EQUIPMENT...
KBOX WSR-88D Z-R relationship has been changed to Tropical to
get better rainfall estimates than with Convective. 00z CHH
sounding showed precipitable water of 1.93" along with deep
saturated above-freezing layer (10KFT warm cloud depth) which
is supportive of warm rain processes.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Tropical Storm Warning for MAZ022>024.
High Surf Advisory until 8 AM EDT Friday for MAZ007-019-020.
Coastal Flood Advisory until 3 PM EDT Thursday for MAZ019.
Wind Advisory until 6 PM EDT Thursday for MAZ006-007-013>021.
Flash Flood Watch through Thursday morning for MAZ022-024.
RI...Tropical Storm Warning for RIZ008.
High Surf Advisory until 8 AM EDT Friday for RIZ006-007.
Wind Advisory until 6 PM EDT Thursday for RIZ002>007.
MARINE...Tropical Storm Warning for ANZ231>235-237-250-254>256.
Small Craft Advisory until 6 PM EDT Thursday for ANZ230-236-
251.
&&
SYNOPSIS...WTB/JWD
NEAR TERM...WTB/Doody
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/JWD
MARINE...WTB/JWD
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Sep 20, 3:24 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
424 AM EDT Wed Sep 20 2017
CTZ002>004-MAZ002>005-008>012-026-RIZ001-210830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-
424 AM EDT Wed Sep 20 2017
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, western Massachusetts and
northern Rhode Island.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ006-013>018-021-RIZ002>005-210830-
Western Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Southern Plymouth MA-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-
424 AM EDT Wed Sep 20 2017
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Tropical Storm Jose will bring high surf and dangerous rip currents
to some ocean-exposed beaches. There is potential for beach erosion.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Hurricane Jose will bring high surf and dangerous rip currents to
some ocean-exposed beaches through much of this week. There is the
potential for significant erosion along ocean-exposed beaches during
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ007-020-RIZ006-007-210830-
Eastern Essex MA-Southern Bristol MA-Washington RI-Newport RI-
424 AM EDT Wed Sep 20 2017
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts and southern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022-024-210830-
Barnstable MA-Nantucket MA-
424 AM EDT Wed Sep 20 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ023-RIZ008-210830-
Dukes MA-Block Island RI-
424 AM EDT Wed Sep 20 2017
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ019-210830-
Eastern Plymouth MA-
424 AM EDT Wed Sep 20 2017
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM
EDT THURSDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-250-254>256-210830-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 AM EDT Wed Sep 20 2017
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-251-210830-
Boston Harbor-Narragansett Bay-Massachusetts Bay and Ipswich Bay-
424 AM EDT Wed Sep 20 2017
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hurricane Jose will bring high surf and dangerous rip currents to
some ocean-exposed beaches through much of this week. There is the
potential for significant erosion along ocean-exposed beaches during
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Local storm report, Sep 20, 8:32 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
932 AM EDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TROPICAL STORM COHASSET 42.23N 70.80W
09/20/2017 NORFOLK MA AMATEUR RADIO
TREES AND WIRES DOWN ON BEECHWOOD STREET
0621 AM TROPICAL STORM CARVER 41.88N 70.77W
09/20/2017 PLYMOUTH MA AMATEUR RADIO
TREE DOWN ON WIRES IN THE DRIVEWAY OF A RESIDENCE ON ON
CHURCH STREET
0650 AM TROPICAL STORM DUXBURY 42.04N 70.67W
09/20/2017 PLYMOUTH MA AMATEUR RADIO
TREE AND WIRES DOWN ON CHANDLER STREET
0727 AM TROPICAL STORM DARTMOUTH 41.57N 71.00W
09/20/2017 BRISTOL MA AMATEUR RADIO
TREE BRANCH DOWN ON POWER LINES AND THE POWER LINES ARE
BLOCKING THE ROAD.
0806 AM TROPICAL STORM REHOBOTH 41.83N 71.27W
09/20/2017 BRISTOL MA AMATEUR RADIO
TREE BRANCH DOWN BLOCKING ONE LANE OF TRAVEL ON BAKER
STREET.
0816 AM TROPICAL STORM FRANKLIN 42.09N 71.39W
09/20/2017 NORFOLK MA AMATEUR RADIO
TREE DOWN BLOCKING THE ROAD ON PANTHER WAY BY ENTRANCE
TO HIGHWOOD
0855 AM TROPICAL STORM FAIRHAVEN 41.65N 70.82W
09/20/2017 BRISTOL MA AMATEUR RADIO
TREE DOWN BLOCIKING THE ENTIRE STREET ON NEW BOSTON
ROAD. TREE IS ALSO ON CABLE WIRES.
&&
KABTropical Storm, Block Island
- When
- September 20, 9:18 AM EST to September 22, 2:18 AM EST
- Where
- Block Island forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
At 9:18 AM EST on Sept 20, the Cooperative Observer at Block Island recorded a sustained wind of 41 mph. At 216 AM EST on Sept 22 the observer reported a wind gust to 61 mph. No property damage was reported.
Strong Wind, Bristol
- When
- September 21, 3:30 PM EST
- Where
- Bristol forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.706, -71.286 (the zone’s center; the record gives no point)
At 330 PM EST, a tree was downed and blocking a portion of Nayatt Road in Barrington.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Puerto Rico, September 20 to 22, 201720 deaths · $18 billion · 52 events
- Rip Current in New Jersey, September 20, 20171 death · 1 event
- Lightning Strike in Texas, September 20, 20171 death · 1 event
- Tropical Storm in Massachusetts, September 20 to 22, 2017$337,000 · 14 events
- Hail and Damaging Winds in Minnesota, September 20, 20171.75 in hail · 27 events
- Hail in Wisconsin, September 20, 20172 in hail · 8 events
- Winter Storm in Montana, September 20 to 23, 20177 events
- Hail in Wisconsin, September 20, 20171.5 in hail · 5 events
- Debris Flow and High Wind in California, September 20 to 21, 201774 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, September 20, 20171.25 in hail · 4 events
- Flash Flood and Hail in Iowa, September 20 to 21, 201752 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, September 20, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721588, 718763.